Oneida County spike in overdoses

News

UTICA, N.Y. (WUTR/WFXV/WPNY-TV) — The Oneida County overdose response team issued a public health alert related to an uptick in overdoses and a dangerous trend involving non-opioids drugs containing fentanyl. They reported four overdoses that occurred over a 24-hour time period on Tuesday, August 10 in Utica, Rome and Durhamville.

Health officials in Oneida County say they’re concerned about the rise in overdoses, but they say there’s work that can be done to prevent them from happening in the future.

“There’s things that people can do,” explained Lisa Worden, the co-coordinator of the Oneida County opioid task force. “There’s practices they can learn, if you’re a person who uses drugs to reduce your risk, and there’s things that family members and loved ones can do to potentially save the lives of the person that they love,” she added.

Public health officials have noticed an unsettling trend in recent overdose cases.

Dr. Kirby Black, the director of emergency medicine at Oneida Health Hospital said, “The big issue right now with the recent spike is that almost anything that is being passed on the street may contain fentanyl or a synthetic opioid in it.”

Worden explained, “If you’re taking cocaine, it’s likely to have fentanyl. If you’re using methamphetamines, it’s likely to have fentanyl. Even things people think are safe and natural, like synthetic marijuana or cannabinoids, those things are tainted with other toxic substances that really aren’t safe.”

Signs of a potential overdose include an altered mood, difficulty waking up, snoring through the mouth, small pupils and decreased breathing, among other symptoms. Health professionals recommend having Narcan available, because you never know when an overdose might happen. Calling 211 will give you information on where you can get it.

“Even if you don’t realize that your family member is a person who used drugs or is using opioids, what we are seeing is that it’s very likely that they could overdose and have a fatal overdose, because it contains a powerful opioid,” Worden said.

In addition to having Narcan on hand, they say the best way you can help your loved ones who are using drugs is to help them find their treatment options.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories